Colorado, 2017

Hail in Colorado, May 15, 2017

May 15, 2017 · NWS PUB · 2 events in 1 county or zone

A severe storm produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 15, 2:38 PM MST, 52 minutes earlier.

Area forecast discussion, May 15, 2:38 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
338 PM MDT Mon May 15 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 338 PM MDT Mon May 15 2017

Dew points have plummeted across the mountains and adjacent
plains this afternoon...however a brief shift to a more southerly
component is advecting lower 50 dew points back into the far
southeast plains.  This is still the favored area for isolated
strong to severe convection this afternoon through early evening. In
fact by 00z...most of the activity is predicted by HRRR to shift
eastward into KS as dry line mixes eastward.  MLCape will be running
around 20000 J/kg across Baca and southeast Prowers County initially
and with deep layer shears around 35 kts could certainly see a
severe storm or two with main threats large hail and damaging winds.
Threat will end by mid evening.

Some cooling aloft noted tonight so temperatures in the mountains
should be slightly cooler than last night.  Meanwhile...westerly
downslope winds along the I-25 corridor should keep the usual warm
pockets on the warm side of guidance.

For Tuesday...closed low over AZ will fill and lift northeast across
CO during the afternoon.  Lee trof strengthens and kicks eastward in
response with a windy day in store across much of the area.  Given
the moist fuels...conditions are not deemed critical by land
management agencies for a fire weather watch or red flag
warning...but certainly meteorological conditions will be meeting
criteria.  Some moisture accompanies the system...though from model
soundings it is all very high based.  Some isolated to scattered
high based showers and thunderstorms will be possible...mainly over
and near the mountains where gusty winds and lightning will be the
primary storm threats.  meanwhile...timing of the eastward
progression of the sfc trof axis washes out dew points and keeps
severe threat to the east of the area during the late afternoon and
evening. -KT

.LONG TERM...(Tuesday night through Monday)
Issued at 338 PM MDT Mon May 15 2017

...Cooler and unsettled weather pattern expected for mid week
and beyond...

Tuesday night-Wednesday...Latest models in good agreement of old
upper low across the Desert SW weakening as is ejects across
southeast Colorado Tuesday night, with brief short wave ridging
across the area early Wednesday as next system digs into the
Northern Great Basin through Wednesday afternoon. Should see a
isolated to scattered showers and a few embedded storms, associated
with the passing wave, spreading east across the mountains through
the eastern plains Tuesday evening, with a frontal boundary pushing
through the plains into early Wednesday morning. Will see increasing
chances of precipitation across the higher elevations along and west
of the ContDvd late Wednesday morning, with a few showers spreading
east across the high valleys through the eastern mountains into the
afternoon.

Wednesday night-Friday night...Again, models in decent agreement of
closed upper low across the Northern Great Basin on Wednesday,
slowly lifting out across the region through the day Friday. The
movement of this system will bring periods of rain and snow to much
of south central and southeast Colorado through the period, with
widespread precipitation across the Contdvd late Wednesday afternoon
spreading east across the area Wednesday night and Thursday. Best
pops to remain over and near the higher terrain Wednesday night,
with another cold front pushing south and east across the plains
Thursday morning. This system looks to be cold enough to bring snow
levels down to between 7000-8000 feet Wednesday night and early
Thursday morning, and may need late season winter weather advisories
for the higher terrain, especially across the Central Mountains
through the Pike Peak region.  Another spoke of energy digs across
the area on Thursday. with an elongated upper trough progged to
slowly lift out across the region Thursday night and Friday. This
will keep chances of rain and snow showers across the area through
Friday afternoon/evening. Temperatures below seasonal levels can be
expected through this period.

Saturday-Monday...A cool northwesterly flow pattern develops across
the region into early next week, keeping chances of showers in place
across the region, especially over and near the higher terrain, with
temperatures expected to be at or below seasonal levels through the
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 338 PM MDT Mon May 15 2017

VFR conditions expected at the taf sites over the next 24 hours.
Gusty south to southwest winds will decrease at all three terminals
by 02-03z.  Best threat of any thunderstorms will be well off to the
east of KCOS and KPUB through this evening.  On Tuesday...should see
some increasing mid/high cloudiness with VFR cigs and virga possible
in the afternoon.  Erratic gusty winds will be the main threat with
these...with this risk a possibility at all three terminals during
the afternoon and early evening.  Otherwise should see gusty
southwest winds increase at all three terminals during the afternoon
with gusts to around 30 kts possible.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MW
AVIATION...KT
Hazardous weather outlook, May 15, 10:05 AM MST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1105 AM MDT Mon May 15 2017

COZ058>089-093>099-161715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1105 AM MDT Mon May 15 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible along a dry line across the
far southeast Colorado plains this afternoon.  The storms are most
likely to fire across Baca, extreme eastern Las Animas, Prowers,
Bent and Kiowa Counties. These should develop around 2 PM and
then spread northeastward. The primary storm risks will be 1 inch
diameter hail, 60 mph winds, locally heavy rain and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Daily rounds of isolated to scattered showers and thunderstorms as
well as higher terrain snow at times are anticipated from Tuesday
into Sunday, favoring higher terrain locations. At this time, the
primary storm threats include locally heavy rainfall, lightning,
wind gusts around 50 mph at times and hail generally under one
inch in diameter. In addition, the highest potential for
accumulating snow over higher terrain locations should be noted
from later Wednesday into Friday night.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon across the far southeast Colorado plains.

31/31

In the hours before

Special weather statement, May 15, 2:28 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
328 PM MDT MON MAY 15 2017

COZ095-096-152200-
Western Kiowa County CO-Eastern Kiowa County CO-
328 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 400 PM
MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chivington, or 21 miles north of Lamar, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads, Sheridan Lake, Neeoshe Reservoir, Sweetwater Reservoir,
Chivington, Brandon, Neegronda Reservoir and Queens Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3828 10242 3829 10282 3861 10290 3861 10216
TIME...MOT...LOC 2127Z 213DEG 35KT 3837 10252

KT
Special weather statement, May 15, 2:44 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
344 PM MDT MON MAY 15 2017

COZ096-152200-
Eastern Kiowa County CO-
344 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA COUNTY UNTIL
400 PM MDT...

At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Chivington, or 18 miles southwest of Cheyenne Wells,
moving north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chivington and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3841 10237 3842 10260 3861 10258 3862 10246
      3861 10222
TIME...MOT...LOC 2143Z 190DEG 38KT 3859 10252

KT
Special weather statement, May 15, 3:14 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT MON MAY 15 2017

COZ095-096-152300-
Western Kiowa County CO-Eastern Kiowa County CO-
414 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA COUNTY UNTIL 500 PM
MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Sweetwater Reservoir, or 25 miles northwest of Lamar,
moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3831 10291 3838 10300 3862 10278 3861 10237
TIME...MOT...LOC 2214Z 224DEG 34KT 3837 10292

MOORE
Local storm report, May 15, 3:21 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
421 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             9 N BRANDON             38.58N 102.44W
05/15/2017  M0.25 INCH       KIOWA              CO   TRAINED SPOTTER

&&
Local storm report, May 15, 3:30 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
430 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 WSW EADS              38.45N 102.89W
05/15/2017  M0.50 INCH       KIOWA              CO   PUBLIC

&&

The radar

The Pueblo radar (KPUX), 120 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kiowa

When
May 15, 3:30 PM MST to 3:35 PM MST
Where
Kiowa County, 7.77 mi NNW of Eads
Measured
0.88 in hail
Reported by
Public
Coordinates
38.590, -102.810

Hail, Kiowa

When
May 15, 3:45 PM MST to 3:50 PM MST
Where
Kiowa County, 6.3 mi WSW of Eads
Measured
1 in hail
Reported by
Public
Coordinates
38.450, -102.890

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686769, 686770.